New Mexico, 2006

Flash Flood and Damaging Wind in New Mexico, June 22, 2006

June 22, 2006 · NWS EPZ · 2 events in 1 county or zone

Strong thunderstorms developed over the southern Sacramento Mountains and along the eastern heights of Alamogordo. One storm in particular dropped about an inch and a half of rain in 40 minutes over Marble Canyon , which drains into eastern Alamogordo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Strong thunderstorms developed over the southern Sacramento Mountains and along the eastern heights of Alamogordo. One storm in particular dropped about an inch and a half of rain in 40 minutes over Marble Canyon , which drains into eastern Alamogordo. Other storms added heavy rain and several inches of drifting small hail to that section of town. Strong winds blew shingles off houses, but flooding was the main problem. Roads along the eastern heights turned into raging torrents which flowed westward into the center of town. Mud flowed into numerous houses and several vehicles were swept into arroyos. A gas main was broken which led to the evacuation of residents in the vicinity. The state of NM put the damage total at about $1.3 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 22, 1:42 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 22, 1:42 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
242 PM MDT THU JUN 22 2006

.SYNOPSIS...
AS ADDITIONAL MOISTURE MOVES INTO THE REGION...THE AREA WILL SEE
INCREASED CLOUDS AND HAVE IMPROVED CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. DAY TIME TEMPERATURES WILL
NOT BE QUIET AS WARM THE NEXT FEW DAYS. HIGH PRESSURE WILL BUILD
BACK OVER THE AREA LATE IN THE WEEKEND WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS CONTINUING THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...
A LOW LEVEL EAST FLOW WILL CONTINUE TO BRING ADDITIONAL MOISTURE
INTO THE AREA OVER THE NEXT COUPLE OF DAYS. WITH HIGH PRESSURE
ALOFT SHIFTED FURTHER WEST...THE ATMOSPHERE WILL NOT BE AS
STRONGLY CAPPED WITH IMPROVED CHANCES FOR SHOWERS AND
THUNDERSTORMS OCCURRING THROUGH THE WEEKEND. AT THIS TIME
AVAILABLE MOISTURE IS STILL LIMITED WITH MAINLY DRY HIGH BASED
THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND EVENING. STRONG
WIND GUSTS WITH BLOWING DUST NEAR STORMS WILL BE THE CHIEF THREAT
FOR THE LOWLAND DESERTS WITH SMALL HAIL AND BRIEF HEAVY SHOWERS
POSSIBLE IN THE MOUNTAINS.

FOR FRIDAY AND THE WEEKEND PRECIPITABLE WATER VALUES ARE PREDICTED
TO RISE ABOVE AN INCH OVER PORTIONS OF THE FORECAST AREA WHICH
SERVES AS AN INDICATOR THAT CONDITIONS SHOULD BE SUFFICIENTLY
MOIST TO PRODUCE SOME DECENT RAINFALL WHERE SHOWERS AND
THUNDERSTORMS OCCUR. A FEW LOCATIONS MAY EVEN SEE BRIEF PERIODS OF
HEAVY RAINFALL. OVERALL...CHANCES FOR MEASURABLE RAINFALL WILL BE
BEST FROM FRIDAY EVENING THROUGH SUNDAY. WITH THE HIGH CENTERED
WEST OF THE AREA...IMPULSES DROPPING DOWN FROM THE NORTH MAY AID
THUNDERSTORM DEVELOPMENT WITH ADDITIONAL LIFT AND COOLING ALOFT.
AT THIS TIME DO NOT SEE ANY STRONG SURFACE BOUNDARY TO FOCUS
THUNDERSTORM ACTIVITY DURING THE DAY...SO STORMS WILL NEED TO
PROPAGATE ALONG OUTFLOWS OF PREVIOUS MOUNTAIN STORMS THAT COULD
KEEP CONVECTION GOING WILL INTO THE NIGHT.

THE HIGH IS EXPECTED TO BUILD BACK OVER THE STATE SOME ON MONDAY
THAT MAY SERVE TO SUPPRESS SOME OF THE CONVECTION. WILL KEEP AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY WITH RESIDUAL
MOISTURE AND DAY TIME HEATING DEVELOPING THUNDERSTORMS UNDER THE
HIGH.

&&

.AVIATION...VALID 23/00Z-24/00Z
GENERALLY VFR CONDITIONS EXCEPT NEAR THUNDERSTORMS. ISOLATED
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. STORMS MAY
PRODUCE MVFR VSBYS WITH RAIN AND OR BLOWING DUST. SUDDEN WIND
GUSTS TO 50 MPH POSSIBLE NEAR STORMS. SEE APPROPRIATE TAFS AND
TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  98  70  98  72 /  10  20  20  20  20
SIERRA BLANCA TX        62  88  65  91  62 /  20  20  20  20  20
LAS CRUCES              68  97  65  96  71 /  10  20  20  20  20
ALAMOGORDO              69  95  65  91  69 /  10  20  20  20  20
CLOUDCROFT              49  75  47  71  48 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   69  97  64  93  70 /  10  20  20  20  20
SILVER CITY             60  89  59  84  61 /  10  20  20  20  20
DEMING                  66  99  65  95  66 /  10  20  20  20  20
LORDSBURG               66 102  64  98  67 /  10  10  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Jun 22, 10:02 AM MST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1102 AM MDT THU JUN 22 2006

NMZ022>025-030>032-TXZ055-056-231715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1102 AM MDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED HIGH BASED
THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING ACROSS THE
REGION. THE STORMS WILL PRODUCE BRIEF SHOWERS...FREQUENT LIGHTNING
AND STRONG WIND GUSTS UP TO 50 MPH ALONG WITH BLOWING DUST. STORMS
OVER THE MOUNTAINS MAY ALSO PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE
AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
MONDAY. PERIODS OF BRIEF HEAVY RAIN SHOWERS...SMALL HAIL...AND
STRONG WIND GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

In the hours before

Special weather statement, Jun 22, 12:13 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
113 PM MDT THU JUN 22 2006

NMZ022>025-030>032-TXZ055-056-230115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
113 PM MDT THU JUN 22 2006

...THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE
LOCALLY STRONG WINDS...BLOWING DUST AND SMALL HAIL...

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND
SOUTHWEST NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON AS SURFACE
MOISTURE HAS INCREASED BELOW UPPER LEVEL HIGH PRESSURE.

DESPITE THE INCREASED MOISTURE...THUNDERSTORMS OVER LOWER
ELEVATIONS WILL CONTAIN LITTLE RAIN BUT WILL PRODUCE WINDS GUSTING
TO 55 MPH IN THE VICINITY OF OUTFLOWS. VISIBILITIES OF LESS THAT
ONE-HALF MILE IN BLOWING DUST WILL ACCOMPANY THESE OUTFLOW WINDS.
HAIL TO ONE-HALF INCH IS POSSIBLE WITH SOME STORMS...ESPECIALLY IN
THE MOUNTAINS.

DRIVERS SHOULD BE PREPARED FOR SUDDEN STRONG WINDS AND LOW
VISIBILITIES OVER LOWLAND ROADS AND HIGHWAYS NEAR THUNDERSTORMS
THROUGH THIS EVENING.  DO NOT DRIVE INTO AREAS OF LOW VISIBILITY.
RATHER...PULL OVER IN A SAFE PARKING AREA AND WAIT FOR VISIBILITIES
TO IMPROVE AND WINDS TO SUBSIDE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR
POSSIBLE LATER WARNINGS OR ADVISORIES.

The radar

The Holloman AFB radar (KHDX), 24 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Otero

When
June 22, 3:40 PM MST
Where
Otero County, Alamogordo
Measured
52 kt (60 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
32.900, -105.967

Flash Flood, Otero

When
June 22, 3:45 PM MST to 5:45 PM MST
Where
Otero County, Alamogordo
Property damage
$1.3 million
Reported by
LAW ENFORCEMENT
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511628, 5511629.